Clarithromycin-induced hypomania in a child – a case report

Keywords:

  • child;
  • clarithromycin;
  • adverse effects;
  • hypomania

Baranowski WJ. Clarithromycin-induced hypomania in a child – a case report.

Objective:  We report here a child developing hypomania while treated with clarithromycin.

Method:  Case report.

Results:  A 3-year-old boy was treated for pneumonia with oral clarithromycin in monotherapy. The boy became somewhat hyperactive and irritable after the second dose. After the third dose he presented with psychomotor agitation, pressured speech, irritability, aggressive behaviour and insomnia. The antibiotic was identified as the only possible cause of the described clinical picture and was discontinued immediately. The hypomanic symptoms subsided gradually over 36 h.

Conclusion:  Commonly-used medications can produce uncommon adverse reactions. Clinicians, especially general practitioners, pediatricians, as well as child and adolescent psychiatrists ought to be aware of such a possibility when evaluating a child with suddenly changed behaviour.

Clarithromycin, a macrolide antibiotic similar to erythromycin, is frequently used to treat a variety of bacterial infectious diseases. The drug is associated with various adverse effects, including several psychiatric symptoms. Clarithromycin-induced hypomania or mania in adults has been reported several times, but no such reactions have previously been reported in children.

Up ↑